Dual method for continuous-time Markowitz’s problems with nonlinear wealth equations. (English) Zbl 1220.91034

Summary: Continuous-time mean-variance portfolio selection model with nonlinear wealth equations and bankruptcy prohibition is investigated by the dual method. A necessary and sufficient condition which the optimal terminal wealth satisfies is obtained through a terminal perturbation technique. It is also shown that the optimal wealth and portfolio is the solution of a forward-backward stochastic differential equation with constraints.


91G10 Portfolio theory
93E20 Optimal stochastic control
60H30 Applications of stochastic analysis (to PDEs, etc.)
Full Text: DOI arXiv


[1] Bielecki, T.R.; Jin, H.; Pliska, S.R.; Zhou, X., Continuous time Mean variance portfolio selection with bankruptcy prohibition, Math. finance, 15, 213-244, (2005) · Zbl 1153.91466
[2] Bismut, J.M., Conjugate convex functions in optimal stochastic control, J. math. anal. appl., 44, 384-404, (1973) · Zbl 0276.93060
[3] Brezis, H., Analyse fonctionnelle, (1983), Masson Paris · Zbl 0511.46001
[4] Buchdahn, R.; Hu, Y., Hedging contingent claims for a large investor in an incomplete market, Adv. in appl. probab., 30, 239-255, (1998) · Zbl 0904.90009
[5] Cuoco, D.; Cvitanic, J., Optimal consumption choices for a “large” investor, J. econom. dynam. control, 22, 401-436, (1998) · Zbl 0902.90031
[6] Cvitanic, J.; Ma, J., Hedging options for a large investor and forward-backward SDE’s, Ann. appl. probab., 6, 370-398, (1996) · Zbl 0856.90011
[7] El Karoui, N.; Peng, S.; Quenez, M.C., Backward stochastic differential equations in finance, Math. finance, 7, 1-71, (1997) · Zbl 0884.90035
[8] El Karoui, N.; Peng, S.; Quenez, M.-C., A dynamic maximum principle for the optimization of recursive utilities under constraints, Ann. appl. probab., 11, 664-693, (2001) · Zbl 1040.91038
[9] Harrison, J.M.; Kreps, D., Martingales and multiperiod securities market, J. econom. theory, 20, 381-408, (1979) · Zbl 0431.90019
[10] Hu, Y.; Peng, S., Solution of a forward-backward stochastic differential equation, Probab. theory related fields, 103, 273-283, (1995) · Zbl 0831.60065
[11] Ji, S.; Peng, S., Terminal perturbation method for the backward approach to continuous-time Mean-variance portfolio selection, Stochastic process. appl., 118, 952-967, (2008) · Zbl 1152.60051
[12] Ji, S.; Zhou, X., A maximum principle for stochastic optimal control with terminal state constraints, and its applications, Commun. inf. syst., 6, 321-337, (2006), (a special issue dedicated to Tyrone Duncan on the occasion of his 65th birthday) · Zbl 1132.93050
[13] S. Ji, X. Zhou, A generalized Neyman-Pearson lemma for g-probabilities, Probab. Theory Related Fields (2010), doi:10.1007/s00440-009-0244-4, in press
[14] Jin, H.; Yan, J.; Zhou, X., Continuous-time Mean-risk portfolio selection, Ann. inst. H. poincare (B) probab. statist., 41, 559-580, (2005) · Zbl 1130.91026
[15] Jin, H.; Zhou, X., Continuous-time Markowitz’s problems in an incomplete market, with no-shorting portfolios, () · Zbl 1151.91516
[16] Karatzas, I.; Shreve, S.E., Methods of mathematical finance, (1998), Springer-Verlag New York · Zbl 0941.91032
[17] Li, X.; Zhou, X.; Lim, A.E.B., Dynamic Mean variance portfolio selection with no shorting constraints, SIAM J. control optim., 40, 1540-1555, (2001) · Zbl 1027.91040
[18] Lim, A.E.B., Quadratic hedging and Mean-variance portfolio selection with random parameters in an incomplete market, Math. oper. res., 29, 132-161, (2004) · Zbl 1082.91050
[19] Lim, A.E.B.; Zhou, X., Mean variance portfolio selection with random parameters, Math. oper. res., 27, 101-120, (2002) · Zbl 1082.91521
[20] Luenberger, D., Optimization by vector space methods, (1969), Wiley New York · Zbl 0176.12701
[21] Ma, J.; Protter, P.; Yong, J., Solving forward-backward stochastic differential equations explicitly—a four step scheme, Probab. theory related fields, 98, 339-359, (1994) · Zbl 0794.60056
[22] Ma, J.; Yong, J., Forward-backward stochastic differential equations and their applications, Lecture notes in math., vol. 1702, (1999), Springer-Verlag Berlin · Zbl 0927.60004
[23] Pardoux, E.; Peng, S., Adapted solution of a backward stochastic differential equations, Systems control lett., 14, 55-61, (1990) · Zbl 0692.93064
[24] Peng, S., Backward stochastic differential equation and application to optimal control, Appl. math. optim., 27, 125-144, (1993) · Zbl 0769.60054
[25] Pliska, S.R., A discrete time stochastic decision model, () · Zbl 0501.90088
[26] Pliska, S.R., Introduction to mathematical finance, (1997), Blackwell Oxford
[27] Steinbach, M.C., Markowitz revisited: Mean-variance models in financial portfolio analysis, SIAM rev., 43, 31-85, (2001) · Zbl 1049.91086
[28] Yan, J.A.; Zhou, X., Markowitz strategies revised, Acta math. sci., 29, 817-828, (2009), (a special issue dedicated to Wenjun Wu on the occasion of his 90th birthday) · Zbl 1212.91101
[29] Yong, J.; Zhou, X., Stochastic controls Hamiltonian systems and HJB equations, (1999), Springer New York · Zbl 0943.93002
[30] Zhou, X.; Li, D., Continuous time Mean variance portfolio selection: A stochastic LQ framework, Appl. math. optim., 42, 19-33, (2000) · Zbl 0998.91023
[31] Zhou, X.; Yin, G., Markowitz’s Mean-variance portfolio selection with regime switching: A continuous-time model, SIAM J. control optim., 42, 1466-1482, (2003) · Zbl 1175.91169
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.